Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Memphis, TN

July 10, 2002Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 10, 2002, 8:11 PM CDT for Tippah County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 8:11 PM CDT (01:11 UTC)
Expired
Jul 10, 2002, 8:45 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tippah County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS54 KMEG 110111
SVRMEM
MSC139-110145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
810 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 845 PM CDT.

* AT 808 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM   
    8 MILES SOUTHEAST OF FALKNER...MOVING SOUTHEAST AT 25 MPH.
 

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
    DUMAS...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3488 8886 3474 8900 3457 8873 3475 8869

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:58 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 2:58 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT WED JUL 10 2002

TSTMS HAVE FIRED ALONG A NW/SE ORIENTED BNDRY THIS AFTN ACROSS SRN MO
INTO SRN KY WHILE SCTD TSTMS HAVE DEVELOPED ACROSS MS. EXPECT THE
TSTMS TO THE NORTH TO PROPAGATE SEWD THIS EVENING AFFECTING THE
NORTHERN HALF OF THE FA PRIMARILY. OTHERWISE WARM AND HUMID CONDS
TONITE.

THE SFC BNDRY TO THE NORTH WILL SAG SOUTHWARD DURING THE NEXT 12 TO
18 HRS BEFORE BECOMING STATIONARY. AN UPR LVL SW TROF WILL DROP SEWD
THRU THE MID MS VALLEY AND BECOME ELONGATED ACROSS THE REGION
THRU THE WEEKEND. WILL ADD A MENTION OF SCTD TSTMS TO SUNDAY WITH MON
THRU WED BEING ISOLATED AT BEST...WILL KEEP DRY FOR NOW. TEMPS WILL
BE A LITTLE COOLER WITH AN INCREASE IN CLD CVR THE NEXT FEW DAYS AND
THEN WARMING FOR NEXT WEEK. WILL FOLLOW FWC/MAV TEMPS...ETA APPEARS
TOO WARM FOR MAX TEMPS.

PRELIMINARY NUMBERS...

MEM 077/091 074/088 072 343
MKL 073/089 071/087 069 543
JBR 076/090 071/087 069 543
TUP 075/092 074/088 071 343

.MEG...NONE.

In the hours before

Local storm report, Jul 10, 8:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    MEMPHIS                   TN   WIND DAMAGE
07/10/02   SHELBY                         TREES DOWN IN SOUTHEAST
                                          MEMPHIS IN HICKORY HILL
                                          AREA. REPORTED BY LOCAL
                                          TELEVISION STATION.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.